Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Sioux Falls, SD

July 25, 2018Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2018, 5:43 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 5:43 PM CDT (22:43 UTC)
Expired
Jul 25, 2018, 6:04 PM CDT
In force
21 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:45 PM CDTHAIL 0.758 S Lakefield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS53 KFSD 252243
SVRFSD
IAC059-MNC063-252315-
/O.NEW.KFSD.SV.W.0112.180725T2243Z-180725T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
543 PM CDT WED JUL 25 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dickinson County in northwestern Iowa...
  South central Jackson County in southwestern Minnesota...

* Until 615 PM CDT.

* At 543 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Lakefield, or 12 miles northwest of Spirit Lake, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spirit Lake, Orleans and Superior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4330 9494 4357 9533 4363 9524 4350 9491
      4331 9492
TIME...MOT...LOC 2243Z 304DEG 41KT 4357 9526 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
662 
WWUS53 KFSD 252301
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
601 PM CDT WED JUL 25 2018

MNC063-252310-
/O.CAN.KFSD.SV.W.0112.000000T0000Z-180725T2315Z/
Jackson MN-
601 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4350 9517 4350 9492 4336 9492
TIME...MOT...LOC 2300Z 304DEG 41KT 4346 9503 

$$

IAC059-252315-
/O.CON.KFSD.SV.W.0112.000000T0000Z-180725T2315Z/
Dickinson IA-
601 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN DICKINSON COUNTY...

At 600 PM CDT, a severe thunderstorm was located near Orleans, or
near Spirit Lake, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Orleans and Superior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4350 9517 4350 9492 4336 9492
TIME...MOT...LOC 2300Z 304DEG 41KT 4346 9503 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
269 
WWUS53 KFSD 252304
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
604 PM CDT WED JUL 25 2018

IAC059-252314-
/O.CAN.KFSD.SV.W.0112.000000T0000Z-180725T2315Z/
Dickinson IA-
604 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail up to 
nickel size and gusty winds up to 55 mph are still possible with 
this thunderstorm as it moves southeast toward Superior and 
Estherville.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4350 9517 4350 9492 4336 9492
TIME...MOT...LOC 2303Z 304DEG 41KT 4343 9498 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:42 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 25, 2:42 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
242 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Wed Jul 25 2018

The nose of higher lapse rates aloft was moving through this
afternoon with the mid level showers moving east along this nose.
Cooler air aloft will settle in fairly quickly behind this feature
and surface winds will turn to the north and northwest advecting
cooler and drier air southward. Convergence along this boundary is
pretty poor with west southwest winds ahead of the cool front. There
still might be a brief window when a few thunderstorms develop from
about 3 pm to 6 pm. With decent shear and marginal instability there
will continue to be a severe threat but it does appear to be on the
isolated side. The main threat will be across northwest IA and far
southern MN.

As the front passes the thunderstorm chances will quickly shift
south and clouds will begin to clear. Much of the cloud cover in the
area is driven by the higher lapse rates aloft and also diurnally
driven cumulus, both of which should be gone by about 3z. Northwest
winds will remain about 5 to 10 mph through the night with lows
falling to about 53 to 58 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM CDT Wed Jul 25 2018

After a cool start to the day northwest winds will increase and
likely gust to around 25 mph Thursday afternoon. Model soundings do
indicate some moisture at the inversion so expect a cumulus field to
develop late in the morning, becoming mostly cloudy over far eastern
SD, southwest MN and northwest IA. With the cooler air and cloud
cover temperatures will top out in the 70s and likely feel a bit on
the cool side with the slightly stronger winds.

High pressure will build south on Thursday night and bring lighter
winds, clear skies and cooler morning lows. Temperatures on Friday
morning will likely be in the 50 to 55 degree range.

Friday should be a very pleasant day with light winds, lower
humidity and highs in the 70s. Clouds will be on the increase
through the day as a wave moves through Wyoming onto the Western
High Plains. This will bring an increase in mid and high clouds with
a small chance for showers and thunderstorms into south central SD
Friday afternoon.

Friday night into Saturday the wave will move into the Central
Plains with broad mid level warm air advection bringing rain and
thunderstorms to areas south of Interstate 90. Instability is pretty
weak so not expecting severe weather. And, if everything comes out
as expected there may not be a whole lot of thunder either.

Once this system passes a large scale trough will settle onto the
Plains, bringing cooler conditions and dry weather. By early next
week the system will shift a bit east and a gradually warm up to
around normal is likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Jul 25 2018

Few showers have developed along a cold front moving to the
southeast this afternoon. After 20Z, could see some thunderstorms
develop creating large hail and a strong wind gust or two across
northwest Iowa. These storms will shift southeast this evening,
leading to clearing skies and northwest winds. Could see cumulus
develop during the day tomorrow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, Jul 25, 4:10 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CDT Wed Jul 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-260915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today where some of the
stronger storms could become severe later today. Thunderstorm
activity in the afternoon will depend on cloud cover. If
conditions remain cloudy through the first half of the day, severe
storms will be very limited. If sky conditions can break out and
allow the atmosphere to destabilize, then golf ball size hail and
wind gusts around 70 mph are possible. The severe weather threat
is more favored from 3 pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-260915-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today. A few of
these storms could become strong to severe in the afternoon hours.
The primary threats are large hail to half dollar and damaging
winds to 70 mph. The severe weather threat is more favored from 3
pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038>040-050-052>055-057>060-063-064-260915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms chances will continue during the day as a cold
front moves through. A few storms may be marginally severe with
quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Jul 25, 5:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             10 NE DELFT             44.09N 94.96W
07/25/2018  E1.00 INCH       COTTONWOOD         MN   PUBLIC

            DIME TO QUARTER SIZE HAIL. WIND DRIVEN HAIL
            STRIPPED SOYBEANS TO STUBBLE AND LEAVES OFF
            TREES. THE DURATION OF THE HAIL EVENT WAS 8
            MINUTES.

&&

JC
Local storm report, Jul 25, 5:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     10 NE DELFT             44.09N 94.96W
07/25/2018  E60 MPH          COTTONWOOD         MN   PUBLIC

            WIND DRIVEN HAIL DESTROYED CROPS.

&&

JC
Local storm report, Jul 25, 5:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             JACKSON                 43.62N 94.99W
07/25/2018  E0.75 INCH       JACKSON            MN   PUBLIC

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:04 PM CDTSevere Thunderstorm WarningFSDCottonwood26 min
Jul 25, 4:21 PM CDTSevere Thunderstorm WarningFSDCottonwood24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.